Idaho, 2020

High Wind and Strong Wind in Idaho, September 7, 2020

September 7, 2020 · NWS OTX · 3 events in 2 counties and zones

A vigorous cold front dropped into the Inland Northwest bringing strong winds to the northern Idaho Panhandle on September 7th. This strong front produced localized tree damage in the early onset of these winds during the morning hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A vigorous cold front dropped into the Inland Northwest bringing strong winds to the northern Idaho Panhandle on September 7th. This strong front produced localized tree damage in the early onset of these winds during the morning hours. Wind gusts reached 45-60 mph producing large power outages, over 100 trees down, and damage to homes and cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 7, 4:54 AM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 7, 4:54 AM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
554 AM PDT Mon Sep 7 2020

.SYNOPSIS...
Cooler temperatures, very strong northeast winds, heightened fire
danger, and blowing dust will be brought about by a vigorous cold
front passage today. The cooler temperatures will persist through
Tuesday with patchy frost possible in the sheltered northern
valleys. Another warming trend will begin by midweek and could
continue through next weekend.

&&

.DISCUSSION...

..VERY STRONG WINDS, BLOWING DUST AND CRITICAL FIRE WEATHER
CONDITIONS TODAY...

Today and Tonight: A powerful cold front will sweep across the
region. Strongest winds we have seen this summer will occur.

Winds: Some model guidance is showing very very strong winds today
down the Okanogan Valley. Given the new Cold Spring Fire just
south of Omak, have decided to issue a high wind warning. Concerned
some locations could see gusts 60-65 mph this morning. There is
no reason why the winds won't slow down as they go into portions
of the Waterville Plateau, Moses Lake area and portions of the
Upper Columbia Basin...mainly west of Wilbur towards Banks Lake.
So brought the high wind warning to these areas as well.
Elsewhere...have increased the winds down the Purcell trench after
7 am through 2 pm.

Blowing Dust: With such strong winds anticipated...along with
harvest wrapping up and preparations for fall planting already on
the way...widespread blowing dust is expected across portions of
the Waterville Plateau and Columbia Basin. Portions of Highway 2,
I90, Highway 395, 26 and 261 will see impacts. Visibilities below
a quarter of a mile will impact Labor Day travel with road
closures likely with little to no warning. Blowing dust advisory
continues.

Fire Weather: The winds combined with very dry conditions also
bring fire weather concerns. Critical fire weather conditions are
expected this afternoon and early evening. Red flag warning
continues.

Temperatures: There will be a 10-20 degree drop in temperatures
from yesterday as this cold front pushes through. Many locations
have likely already seen their high temp for today.

Rain: There is a small chance of light rain for mainly north ID
Monday morning. Areas that could possibly measure precip would be
north of Sandpoint and along the ID/MT border.

Impacts Summary: With the strong winds, fallen trees or broken
branches is expected, especially for NE WA and N ID. Power outages
will likely result. Lakes will become choppy and very dangerous to
be on. Any driving on east west roads will also be very difficult
given the north/northeast wind will create a cross wind. Travel
will be quite difficult. Batten down the hatches. Any loose object
will blow.

Tonight: Winds will decrease through the evening. Given our
dewpoints will drop about 15-20 degrees...clear skies and very
light winds for northern WA and the ID Panhandle, frost is
expected for the typically colder valleys. This includes, but is
not limited to Deer Park, Chewelah, Chattaroy, the Priest Lake
area, and locations around Athol. /Nisbet

Tuesday through Sunday: Forecast remains dry with general ridge in
place. Initially a cool post frontal northerly flow keeps the
potential for some patchy frost both Tuesday morning and perhaps
again Wednesday morning. The ridge axis moves inland and the ridge
broadens allowing for warming of temperatures that peak more or less
on Friday. Over the remainder of the the upcoming weekend hint at
slight deamplification of the ridge and a resulting dip in
temperatures brought about by a weak dry cold front passage.
/Pelatti

&&

.AVIATION...
06Z TAFS: A strong cold front will significantly increase winds
out of the north to northeast. A surge of NE winds will reach
KGEG/KSFF/KCOE 14-17z MON before spreading south towards
KPUW/KLWS 19-21z. Blowing dust is expected to reduce visibility in
the Columbia Basin, locally to a quarter mile or less near
recently plowed fields. But confidence is low of precise
restrictions at any given point including KMWH so for now
indicated IFR conditions. Smoke from a new fire south of Omak will
spread smoke and haze into the Columbia Basin impacting KMWH as
well. Winds speed start to decline after after 22-02Z from the
north. Away from the blowing dust, expect VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        69  39  72  43  83  49 /   0   0   0   0   0   0
Coeur d'Alene  65  38  70  43  82  49 /  10   0   0   0   0   0
Pullman        62  34  70  39  80  45 /   0   0   0   0   0   0
Lewiston       72  42  76  47  85  53 /  10   0   0   0   0   0
Colville       72  36  76  38  86  43 /  20   0   0   0   0   0
Sandpoint      66  35  69  40  80  45 /  20   0   0   0   0   0
Kellogg        70  38  68  46  79  53 /  20   0   0   0   0   0
Moses Lake     77  47  76  45  85  50 /   0   0   0   0   0   0
Wenatchee      79  50  75  55  85  60 /   0   0   0   0   0   0
Omak           79  47  77  50  87  54 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 5 PM PDT this afternoon for Coeur d'Alene
     Area-Northern Panhandle.

     Red Flag Warning from 11 AM this morning to 8 PM PDT this
     evening for Northern and Central Idaho Panhandle (Zone
     101).

WA...Red Flag Warning from 11 AM this morning to 8 PM PDT this
     evening for East Washington Northeast (Zone 686)-East
     Washington Okanogan Highlands (Zone 687).

     Blowing Dust Advisory until 8 PM PDT this evening for Moses Lake
     Area-Upper Columbia Basin-Washington Palouse-Waterville
     Plateau.

     Red Flag Warning from 11 AM this morning to 8 PM PDT this
     evening for East Washington Central Cascade Valleys (Zone
     677)-East Washington Northern Columbia Basin (Zone 673)-
     East Washington Okanogan/Methow Valleys (Zone 684)-East
     Washington Palouse and Spokane Area (Zone 674)-East
     Washington South Central Cascade Valleys (Zone 676).

     Wind Advisory until 5 PM PDT this afternoon for Northeast
     Mountains-Spokane Area-Washington Palouse.

     High Wind Warning until 8 PM PDT this evening for Moses Lake
     Area-Okanogan Valley-Upper Columbia Basin-Waterville
     Plateau.

&&
Hazardous weather outlook, Sep 7, 4:15 AM PST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
515 AM PDT Mon Sep 7 2020

IDZ001-002-004-WAZ032>038-041-043-044-081300-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
515 AM PDT Mon Sep 7 2020

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Blowing dust is expected across the Waterville Plateau and into
the Columbia Basin. Visibilities of a quarter mile or less is
likely, which could lead to road closures. Difficulty driving
high profile vehicles along east west roads is expected. Damage to
trees and limbs is possible. Trees may blown down and power
outages will result. Lakes will become choppy and dangerous to be
on. Gusty winds will blow around unsecured objects.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

IDZ003-026-027-WAZ031-042-081300-
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-East Slopes Northern Cascades-
515 AM PDT Mon Sep 7 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Breezy to windy conditions are expected today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Northern Panhandle

When
September 7, 7:30 AM PST to 8:00 AM PST
Where
Northern Panhandle forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$9,000
Reported by
State Official
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A state employee reported an estimated 100 trees broken or uprooted around Hope. Several vehicles and RVs were damaged on Hope Peninsula. Time estimated by peak winds.

High Wind, Coeur D'Alene Area

When
September 7, 9:05 AM PST to 9:10 AM PST
Where
Coeur D'Alene Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A Mesonet station 2 miles west of Athol measured a wind gust of 60 mph. There were an estimated 115,000 people in Kootenai County who lost power due to downed trees and powerlines from the winds.

Strong Wind, Northern Panhandle

When
September 7, 12:00 PM PST to 3:00 PM PST
Where
Northern Panhandle forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A member of the public reported large trees down on homes and cars in Ponderay from strong winds. The local utility company reported 13,000 without power in the Sandpoint and Ponderay area due to downed trees and power lines.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920812, 919550, 920811.